Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 176, NWS Sioux Falls, SD

June 12, 2001Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 11:15 PM CDT for Dickinson County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 11:15 PM CDT (04:15 UTC)
Expired
Jun 12, 2001, 11:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:25 PM CDTHail 1Spirit Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130416
SVRFSD
IAC059-130445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 1145 PM CDT

* AT 1115 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER SPIRIT
  LAKE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUPERIOR AROUND 1120 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL...AND DAMAGING WIND UP TO 
80 MILES AN HOUR. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4348 9519 4334 9513 4335 9494 4350 9491

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:15 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 12, 10:15 PM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT TUE JUN 12 2001

ON GOING SEVERE WEATHER...WILL CONTIUE FCST AS IS.

.FSD...bNONE
 WB

In the hours before

Local storm report, Jun 12, 11:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    1 NE HARRIS               IA   1 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0603 PM    INWOOD                    IA   1 INCH HAIL
06/12/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0626 PM    1 S BRANDON               SD   .75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0627 PM    DELL RAPIDS               SD   .88 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0634 PM    COLTON                    SD   .75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0654 PM    CROOKS                    SD   1 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0655 PM    1 E HARTFORD              SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0657 PM    CROOKS                    SD   1 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0701 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0703 PM    SIOUX FALLS               SD   1.25 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0705 PM    SIOUX FALLS               SD   .75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0706 PM    (FSD)JOE FOSS FLD SIOUX F SD   1.25 INCH HAIL
06/12/01   MINNEHAHA                      OFFICIAL NWS OBSERVATION

0709 PM    ROCK VLY                  IA   .88 INCH HAIL
06/12/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0715 PM    ROCK VLY                  IA   1.75 INCH HAIL
06/12/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0720 PM    SIOUX FALLS               SD   1 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY PUBLIC.

0723 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0725 PM    SIOUX FALLS               SD   2.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY PUBLIC.

0729 PM    1 NE SIOUX FALLS          SD   .88 INCH HAIL
06/12/01   MINNEHAHA

0733 PM    1 S BRANDON               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0735 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA

0741 PM    SIOUX FALLS               SD   TORNADO
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES DOWN
                                          AND VEHICLES DAMAGED.

0804 PM    SHELDON                   IA   62 MPH TSTM GUST
06/12/01   SIOUX                          MEASURED BY AWOS
                                          AUTOMATIC OBSERVING
                                          EQUIPMENT.

0819 PM    MILFORD                   IA   .75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

0835 PM    BRIDGEWATER               SD   1.75 INCH HAIL
06/12/01   MCCOOK                         REPORTED BY MEDIA.

0845 PM    MAY CITY                  IA   1 INCH HAIL
06/12/01   OSCEOLA

0855 PM    ROCK RAPIDS               IA   .75 INCH HAIL
06/12/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0858 PM    10 W MILFORD              IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY STORM
                                          SPOTTER.

0858 PM    10 W MILFORD              IA   60 MPH TSTM GUST
06/12/01   DICKINSON                      REPORTED BY STORM
                                          SPOTTER.

0920 PM    ELLSWORTH                 MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

0946 PM    SPIRIT LAKE               IA   TORNADO
06/12/01   DICKINSON                      ROPE TORNADO ON GROUND
                                          WITH DEBRIS. REPORTED
                                          BY MEDIA.

0946 PM    SPIRIT LAKE               IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:19 PM CDTSevere Thunderstorm WarningFSDLyon41 min
Jun 12, 7:34 PM CDTSevere Thunderstorm WarningFSDSioux11 min
Jun 12, 7:47 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola43 min
Jun 12, 7:58 PM CDTTornado WarningFSDLyon32 min
Jun 12, 8:08 PM CDTTornado WarningFSDO'Brien, Osceola37 min
Jun 12, 8:22 PM CDTSevere Thunderstorm WarningFSDDickinson23 min
Jun 12, 8:27 PM CDTTornado WarningFSDLyon48 min
Jun 12, 8:30 PM CDTTornado WarningFSDOsceola30 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningFSDOsceola41 min
Jun 12, 8:39 PM CDTSevere Thunderstorm WarningFSDDickinson51 min
Jun 12, 9:01 PM CDTTornado WarningFSDDickinson29 min
Jun 12, 9:11 PM CDTTornado WarningFSDLyon, Osceola34 min
Jun 12, 9:25 PM CDTFlash Flood WarningFSDOsceola95 min
Jun 12, 9:30 PM CDTTornado WarningFSDDickinson30 min
Jun 12, 9:43 PM CDTTornado WarningFSDOsceola47 min
Jun 12, 9:52 PM CDTSevere Thunderstorm WarningFSDLyon23 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDLyon3 hr
Jun 12, 10:29 PM CDTTornado WarningFSDOsceola31 min
Jun 12, 10:40 PM CDTSevere Thunderstorm WarningFSDLyon50 min
Jun 12, 10:44 PM CDTTornado WarningFSDDickinson31 min
Jun 12, 11:30 PM CDTSevere Thunderstorm WarningFSDLyon45 min
Jun 13, 6:17 PM CDTSevere Thunderstorm WarningFSDWoodbury28 min
Jun 13, 6:36 PM CDTSevere Thunderstorm WarningFSDPlymouth24 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningFSDWoodbury30 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.